Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

How best should I start using progesterone cream?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am 39 years old and have had long and irregular periods for the past year. In addition, I have had the mood swings, a 10 pd weight gain (very unusual for me), and irritability. My doctor gave me mirena to help regulate things because I did not want to go back on the pill. I had a lot of issues with Mirena....constant spotting and bleeding for 5 months until it finally came out on its own a couple days ago. I have done some research and would like to start using progesterone cream to regulate my cycle and symptoms but I have no idea when to start. With the continual bleeding/spotting on Mirena, I have no idea where my cycle is at. I am bleeding now, but don't know if this is a light period or a result of the mirena coming out. What would be the best approach to starting natural progesterone cream?
Posted Mon, 16 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Rhea Chanda 27 minutes later

Thanks for the query.

Irregular periods due to hormonal imbalance at your age could be due to few reasons.One,due to pre menopause symptoms.Two,due to uterine pathology. three,due to the IUD( Intrauterine devices).
Lets rule out the first option for the time being.

Normally,after a few months of Mirena use the side effects like irregular bleeding,weight changes,bloating, etc usually settle down and regularize.Very rarely do they side effects continue as long as 1 year.If the mirena is removed,then side effects stop also.

I suggest that you see for a few days more if the bleeding stops.
If there is still bleeding,i would advise a ultrasound to rule out pathology that may be causing the bleeding.

If the ultrasound is normal then you can think about progesterone.
About when to start,you have to wait for regular cycles again.If needed you can take medicines to get your periods and count from there.

Wait and watch if your current bleeding is like a period or not.
If it continues for more than a week,you should seek intervention.

Above answer was peer-reviewed by
Follow-up: How best should I start using progesterone cream? 2 hours later
Thanks for your reply. I recently had a normal pap so is it safe to assume my uterine pathology is fine?

Just wanted to mention again that the other symptoms of long, irregular periods, bloating, headaches, weightgain, etc started long before the mirena. This was a change that came on during a stressful time in my life and I do think it is a hormone shift. I gained weight in my stomach and upper thighs and my husband says I am very moody. I feel more down and blah...just not myself. The symptoms just didn't go away when the stress ended ages ago. My doctor thought Mirena would help, and just resulted in spotting/bleeding everyday for 4-5 months. Therefore, the Mirena was not a cause or solution.

Therefore, I am ruling out the IUD and uterine pathology and focusing on hormone imbalance. I would like to try progesterone....

You mentioned that medications could be taken to start a period...what would that be?

Is it okay to start dosing progesterone like I am at day 12-26 dose of progesterone cream - on any given day and let my cycle adjust?

Thanks so much!

Answered by Dr. Rhea Chanda 2 hours later
No,the pap smear would indicate only cervical pathology. The ultrasound will help to rule out Uterine pathology like fibroids,polyps,endometrial hyperlasia etc.

I suggest that you get that done before you consider progesterone.The cause of the bleeding needs to be determined.
I agree, maybe the IUD isn't the cause here.
I would also suggest some blood tests to rule out hormone imbalance.
If the blood test / Ultrasound is ok, then you could talk to your doctor about progesterone.
We give tablet progesterone for withdrawal bleeding so that the menses could be regularised.
I still advise that you wait to see if the cycle adjusts on its own since the mirena has been out just a few days.
You will have to take a prescription for the hormones from your doctor.
Please dont take any medications on your own.You doctor has to be informed before any such act.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor